Today is the 12th day since I stopped taking my anti-depressant. Before that I went on half the dose for a month. Before that I was on that particular drug for perhaps 5 months.
I know it is the 12th day because every day for the past 12 days I’ve felt like I had the flu: all the muscles and joints in my body ache, intensely. In fact, for the first 3 days, I thought I did have the flu, because for those days I also had stomach pain. But then the stomach pain receded a good bit while the muscle and joint pain went on, and on. Standing or sitting or lying down, morning or night, with painkillers having negligible effects. The other symptoms include a slight dizziness/fuzziness in my head, which comes and goes, and the tendency to cry, very suddenly, at a stray thought.
And I’m lucky. I don’t have the rages, irritability, brain zaps (hard to describe, apparently, but people know them when they have them), or irrationality that are also common. I did realize there was a good possibility I would have some withdrawal symptoms—research on the web suggests 50-75 percent or more of patients quitting this drug will have symptoms—but I confess, I thought maybe I’d be the exception. I’ve never had a reaction to quitting an anti-depressant—or any drug, really—before. I’m hardly a pale, frail, wispy kind of person; I figured my heft might stand me in good stead, for once. But I was wrong.
It’s scary, how little doctors and scientists seem to know about the brain. Mess with a few chemicals in the brain—ones supposedly having to do with mood, and maybe sleep—and you get…intense physical pain? How does that work, again?
The truly wonderful thing—the thing that makes me know I made the right decision—is that my mood is improved. It improved on the first day after I stopped taking the medicine. Yes, I cry suddenly, and with little provocation—but I bounce back. I cry for a minute or two, but those tears don’t lead down the same old depression-paved path of my own worthlessness that used to waylay me for hours, days, or longer. Any ongoing tears in the last 12 days have been due to the physical pain. And yeah, I do consider that an improvement—though it also reaffirms my admiration for those who live with physical pain daily.
This is NOT an anti-drug rant. I want to make that clear. Whether you take medications to help with your depression or not is up to you and your doctor. The brain, as I said, is complex and little-known, and if individuals can respond so differently to drugs as basic as antibiotics, then you know damn sure individuals will respond differently to anti-depressants.
But for me, it was time to try out my brain without the chemicals. I’ve been grieving my dream career for nearly a year now. I’ve done a lot of work—practicing, reading, attending groups—on meditation and mindfulness. And deep down, I just had an intuition that the drugs were not helping. In fact, I felt like they might be actively hurting my mental health and balance. They had become a heavy weight in the canoe, moving too sluggishly from one side to the other to try to counterbalance my negative thoughts and feelings. In doing so, they kept the canoe from doing what a canoe is, innately, capable of: recovering from the small-to-medium tips after a few dicey moments.
Of course, this was after A LOT of different ways I dealt with, or didn’t deal with, my depression. I tried different prescription medications; vitamins and supplements; exercise; meditation; talk therapy; yoga; and more. Everything had some effect, though it wasn’t always easy to tell what the effect was. Like nearly everyone with depression, my moods weren’t always cause-and-effect. I might not even be able to articulate what made me unable to get out of bed that day—and generally I’m all too good at talking, or at least writing, what I’m thinking and feeling.
How did I get to the point where I was brave or crazy enough to try going off anti-depressants altogether? I’m not entirely sure. Time was a big factor, no doubt. And some amazing things I read and heard and thought and felt. Interestingly, one of the sets of ideas I’m most excited about came after I went off the medicine, when I stumbled on the podcast Invisibilia. If you’ve tried therapy, meditation, or mindfulness—if you’re just interested in thoughts and mood and mental health—listen to the first episode. The examples they include seem extreme at first, not related to most of us, but trust me, the ideas will come back to us “regular folks” and our dark thoughts. (I’ve got too much to say about that episode and how the ideas put some of my own concepts together in new ways, so look for another post about that in the future!)
But here’s the thing: this post has taken me over 10 days to write. To even begin writing. Why? Because writing about my personal experiences with depression is difficult. It’s embarrassing, somehow. I imagine the faces of people as they read this, and their judgments and “solutions” (please remember, problem-solvers out there, how oppressive your suggestions can be to those who are struggling with something as complex as depression). Writing about my experiences with mental health makes me feel inferior, activates my worries about burdening or boring other people, and feels, in short, like walking naked around the grocery store.
So I started a community for people to talk to each other about meditation, mindfulness, and mental health. I know, I know—it seems anti-mindfulness to give you yet another online social network to check. But this isn’t like Facebook or Twitter; the people at Inner Weather have joined specifically because they are interested in these topics. You don’t need to be into all of these things—meditation, mindfulness, and mental health. Maybe just one of them relates to you. Maybe the connections between them are intriguing. Maybe you just want a place where you feel safe telling other people which drug you just went off, and why, and how it’s going, and maybe ask if anyone knows how long the withdrawal symptoms might last. (In my case, it’s very unclear—the company’s own research says that “at least 50 percent will continue to have withdrawal symptoms after two weeks” but not how long after. And yes, if you join Inner Weather, and ask, I’ll tell you which drug it is.)
Categories: Katie's Voice